Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 80, NWS Amarillo, TX

May 16, 2016Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2016, 3:07 PM CDT for Cimarron County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2016, 3:07 PM CDT (20:07 UTC)
Expired
May 16, 2016, 4:00 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 193 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:59 PM CDTHAIL 15 W Wheeless, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:29 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS54 KAMA 162007
SVRAMA
OKC025-162100-
/O.NEW.KAMA.SV.W.0080.160516T2007Z-160516T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 400 PM CDT

* AT 306 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF KENTON...OR 26 MILES NORTH OF CLAYTON...MOVING SOUTHEAST AT 15
  MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  BLACK MESA PARK...FELT...KENTON AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 10265 3663 10259 3653 10274 3650 10285
      3650 10300 3700 10300
TIME...MOT...LOC 2006Z 328DEG 15KT 3683 10308 

HAIL...1.50IN
WIND...60MPH
 
$$

CE
2 follow-up statements
494 
WWUS54 KAMA 162024
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT MON MAY 16 2016

OKC025-162100-
/O.CON.KAMA.SV.W.0080.000000T0000Z-160516T2100Z/
CIMARRON OK-
324 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WESTERN CIMARRON COUNTY...

AT 323 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR KENTON TO 12 MILES NORTHWEST OF SENECA...MOVING
EAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
         PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK...FELT...KENTON AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3695 10274 3663 10259 3653 10274 3650 10285
      3650 10300 3695 10300
TIME...MOT...LOC 2023Z 275DEG 11KT 3686 10297 3679 10325 

HAIL...1.50IN
WIND...60MPH
 
$$

CE
346 
WWUS54 KAMA 162046
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON MAY 16 2016

OKC025-162100-
/O.CON.KAMA.SV.W.0080.000000T0000Z-160516T2100Z/
CIMARRON OK-
346 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN CIMARRON COUNTY...

AT 345 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF BLACK MESA PARK TO 6 MILES NORTH
OF SENECA...MOVING SOUTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
         PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK...KENTON AND WHEELESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3689 10271 3679 10267 3665 10267 3659 10300
      3691 10300 3691 10272
TIME...MOT...LOC 2045Z 312DEG 19KT 3680 10282 3672 10310 

HAIL...1.50IN
WIND...60MPH
 
$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:13 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 16, 1:13 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
113 PM CDT MON MAY 16 2016

.Aviation...
18Z TAFS...IFR/MVFR clouds have been slow to lift this morning and
early afternoon. Expect the slow improvement of ceilings and gradual
eroding of clouds from west to east to continue. Scattered
thunderstorms are expected to develop over the Oklahoma Panhandle and
northern portions of the Texas Panhandle. Since KGUY has the highest
chance of seeing storms have tempoed in TS there. A cold front will
drop south across the Panhandles late tonight and shift winds out of
the north, and MVFR/IFR conditions are expected to return.

Elsenheimer

&&

.Prev Discussion... /Issued 1235 PM CDT MON MAY 16 2016/

Mesoscale Update...
..Severe weather possible today (northern Panhandles favored)...

* Synoptic Overview: Today's setup is a bit "fuzzier" than a normal
  day one setup. What once looked like an impressive severe weather
  setup seems to be falling apart a bit. Height falls that were
  expected to overspread the area this afternoon are now looking less
  impressive (non-existent?). The main shrtwv/speed max is currently
  crossing the Panhandles, several hours ahead of the originally
  expected mid afternoon timing. Subsidence and mid level dry air
  look legit behind this wave...meaning stronger capping and less
  forcing, 2 things that don't scream, "Severe weather is coming!"
  Low level cloud cover has also been quite extensive this morning
  and though some of the cloud cover will mix out this afternoon in
  the subsident wake of the departing shrtwv, chances of areas ahead
  of the dryline hitting the upr 70s to low 80s look bleak. All that
  said about the Panhandles, the left front quad of a straight upr
  jet streak should be enough to help initiate convection over ne NM
  and/or se CO early this afternoon in an area where the sun is
  shining and cooler temps aloft will contribute to upwards of 1500
  J/kg MLCAPE. These storms will most likely compose the bulk of our
  severe weather threat.

* Mesoscale: Forecast soundings from the same models yesterday that
  indicated upwards of 3500 J/kg MLCAPE at Guymon, OK this afternoon
  are now expecting a much less impressive 750-1000 J/kg. A
  significant portion of this reduced instability stems from the low
  level cloud cover and much cooler expected daytime highs though
  some is likely also a result of more limited mid lvl cooling than
  was originally expected. Further south, the dryline is now expected
  to stall near or west of an Amarillo to Dalhart line. Given now
  lower expected amounts of instability and lack of forcing from h5
  and above, dryline convection looks less likely this afternoon
  though an isolated severe storm still cannot be ruled out given the
  neutral h5 pattern and sfc convergence from the dryline.

* Threats: All forms of severe weather will still be possible today,
  though the very large hail and tornado threats look less impressive
  than they did 12-24 hours ago. Given the belt of stronger mid and
  upr westerlies will be a bit south of the initiation area,
  convection may be a bit disorganized at first before moving into a
  more sheared environment. The most likely scenario would be for
  multicell/loosely organized convection to develop a cold pool and
  begin moving southeast into a more well- sheared environment. What
  happens from that point on is a bit more questionable, but a
  reasonable guess would be a severe cluster of storms will cross the
  northern half of the combined Panhandles with hail up to the size
  of golf balls and winds to 70 mph possible within this cluster.

* Timing & Location: The best chances for storms will be over the
  northern Panhandles from roughly 3 PM through midnight. An
  isolated storm or 2 cannot be ruled out further south along the
  dryline, but these chances look quite low. IF (a very unlikely
  if)......a storm were to fire along the dryline and become
  supercellular, all hazards would of course be possible late this
  afternoon.

* Summary: A severe weather threat is still present this afternoon,
  but overall trends are indicating a more conditional and less
  volatile environment than what was expected earlier.

Simpson

Prev Discussion... /Issued 717 AM CDT MON MAY 16 2016/

Aviation...
For the 12Z TAFS, a challenging forecast is in play for the period.
Low clouds and areas of BR will continue to improve at the TAF sites
through about 15Z or sooner. Then a dryline stretched across the
Panhandles today could lead to the development of TSRA near the TAF
sites, especially KAMA and KGUY by mid-afternoon. Felt most confident
for storms to impact KGUY and have therefore included mention of VCTS
for several hours through the evening. Low confidence on wind shift
timing, but a cold front should bring gusty northerly winds and a
return to MVFR or IFR ceilings by 02Z at KGUY and KDHT and by 04Z to
KAMA. Amendments will be necessary with the complex weather expected
across the area today.

NF

Prev Discussion... /Issued 500 AM CDT MON MAY 16 2016/

Discussion...
Main concern of the forecast will be the potential for severe
thunderstorms this afternoon and evening, especially across the
northeast half of the combined Texas and Oklahoma Panhandles.

Southerly moist warm air advection has been continuing at 850 mb
throughout the night, with dewpoints of 10 to 15 degrees Celsius
expected to be drawn into the eastern half of the forecast area by
this afternoon and evening ahead of the sharpening dryline.
Instability axis with zone of higher 700 mb theta-e values will be
poised just ahead of dryline, with the first in a series of strong
shortwave troughs passing overhead this afternoon.  Bulk shear is
expected to increase dramatically late this afternoon and evening in
eastern sections, with values exceeding 50 knots.  Clearing behind
dryline will enhance surface based instability, and strong low-level
convergence is expected along dryline.  Baseball hail, damaging
winds, and isolated tornadoes will all be possible during the late
afternoon and evening across a large swath of the area, generally
east of a line from Shamrock to Stinnett to Guymon to Liberal.

Cold front overtakes dryline tonight, providing an additional
convergence zone for thunderstorms.  Much cooler area-wide on
Tuesday as cool moist northeast winds continue under a cloudy sky
with isolated rain showers.

Unsettled weather expected Wednesday through Sunday as low-level
moisture returns and occasional shortwave troughs pass overhead,
with chances for additional thunderstorms. 03

Cockrell

Fire Weather...
Relative humidity values are expected to drop into the 14 to 20
percent range this afternoon across the southwest and west central
Texas Panhandle as 20 foot winds sustained winds increase into the 15
to 25 MPH range.  However, fuels remain green and this should limit
fire weather concerns.  Cool, moist weather will return Tuesday
precluding elevated or critical fire weather conditions.  Additional
opportunities for rain and higher relative humidity values will
preclude elevated or critical fire weather conditions through Sunday.
03

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/17
Hazardous weather outlook, May 16, 2:31 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON MAY 16 2016

OKZ001>003-TXZ001>020-170745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
231 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED
PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED
ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A
GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL
CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY
THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND
MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL
UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS
IN THE WATCH AREA DURING THE EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH
EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT
ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD
MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY
THROUGH SUNDAY.

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:56 PM CDTSevere Thunderstorm WarningAMACimarron64 min
May 16, 4:24 PM CDTAreal Flood AdvisoryAMACimarron3 hr
May 16, 4:36 PM CDTTornado Warning Tornado observedAMACimarron24 min
May 16, 4:57 PM CDTSevere Thunderstorm WarningAMACimarron63 min
May 16, 5:20 PM CDTTornado WarningAMACimarron25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.